Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 22, NWS Tucson, AZ

May 23, 20144 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 23, 2014, 3:23 AM MST for 4 counties in Arizona. It took effect at May 23, 2014, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2014, 3:23 AM MST (10:23 UTC)
In effect from
May 23, 2014, 11:00 AM MST
Expired
May 23, 2014, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
4250 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WWUS85 KTWC 231023
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
323 AM MST FRI MAY 23 2014

AZZ152-232200-
/O.NEW.KTWC.FW.W.0022.140523T1800Z-140524T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
323 AM MST FRI MAY 23 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY...
AND HIGH TO VERY HIGH FIRE DANGER IN EASTERN COCHISE COUNTY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

* AFFECTED AREA...THE RED FLAG WARNING IS FOR THE SOUTHERN TWO
  THIRDS OF FIRE WEATHER ZONE 152. THIS INCLUDES COCHISE COUNTY.

* TIMING...THE RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS
  MORNING TO 7 PM MST THIS EVENING. THE STRONGEST WINDS AND LOWEST
  HUMIDITIES ARE EXPECTED BETWEEN 2 AND 5 PM MST.

* WINDS...SOUTHWEST 25 TO 30 MPH WINDS WITH GUSTS TO 40 MPH.

* RELATIVE HUMIDITY...9 TO 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE
  POTENTIAL TO SPREAD RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
688 
WWUS85 KTWC 232045
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST FRI MAY 23 2014

AZZ152-240200-
/O.CON.KTWC.FW.W.0022.000000T0000Z-140524T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
145 PM MST FRI MAY 23 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY...
AND HIGH TO VERY HIGH FIRE DANGER IN EASTERN COCHISE COUNTY...

* AFFECTED AREA...THE RED FLAG WARNING IS FOR THE SOUTHERN TWO 
  THIRDS OF FIRE WEATHER ZONE 152. THIS INCLUDES COCHISE COUNTY. 

* TIMING...THE RED FLAG WARNING IS IN EFFECT UNTIL 7 PM MST THIS
  EVENING. 

* WINDS...SOUTHWEST 25 TO 30 MPH WINDS WITH GUSTS TO 40 MPH.

* RELATIVE HUMIDITY...9 TO 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE 
   POTENTIAL TO SPREAD RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
   WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
427 
WWUS85 KTWC 240205
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
705 PM MST FRI MAY 23 2014

AZZ152-240315-
/O.EXP.KTWC.FW.W.0022.000000T0000Z-140524T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
705 PM MST FRI MAY 23 2014

...RED FLAG WARNING HAS EXPIRED AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

ALTHOUGH BREEZY SOUTH TO SOUTHWEST WINDS WILL PERSIST FOR THE NEXT
HOUR OR SO IN COCHISE COUNTY...THE STRONG AND GUSTY WINDS THAT
PROMPTED THE RED FLAG WARNING HAVE DECREASED BELOW CRITICAL
THRESHOLDS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE AT 7 PM MST.

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 3:00 AM MST, 23 minutes earlier.

Area forecast discussion, May 23, 3:00 AM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 AM MST FRI MAY 23 2014

...CORRECTED HEADLINES BELOW...

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WILL GRADUALLY MOVE
ACROSS THE AREA THROUGH SUNDAY.  AS A RESULT OF THE SLOW MOVEMENT
GUSTY WINDS WILL OCCUR AGAIN MAINLY EAST OF TUCSON.  THE STORM WILL
ALSO GENERATE SOME THUNDERSTORMS AROUND THE AREA THROUGH SATURDAY
WITH A FOCUS OVER HIGHER TERRAIN AND DURING THE AFTERNOON AND EARLY
EVENING HOURS.  DRIER AND WARMER TEMPERATURES WILL RETURN TO THE
REGION NEXT WEEK AFTER THE LOW EXITS THE SOUTHWEST.

&&

.DISCUSSION...THE UPPER LOW IS STILL PINWHEELING AROUND NEAR THE
CALIFORNIA/ARIZONA BORDER THIS MORNING AND WILL ONLY MAKE VERY SLOW
PROGRESS EASTWARD OVER THE NEXT 48 HOURS.  CURRENTLY HAVE A NICE
SHORTWAVE ROTATING AROUND THE SOUTHERN PORTION OF THE LOW AND
BEGINNING TO PIVOT UP INTO OUR AREA.  THIS FEATURE IS LIKELY TO KEEP
THE WINDS UP ACROSS THE EASTERN PART OF THE AREA TODAY FOR ANOTHER
BREEZY DAY...THE FINAL DAY WITH GRADIENT WIND RELATED FIRE WEATHER
CONCERNS.

ANOTHER ISSUE WITH THE UPPER LOW IS THE THUNDERSTORM POTENTIAL OVER
THE NEXT TWO DAYS.  CURRENTLY HAVE THUNDERSTORMS NEAR AND OVER THE
WHITE MOUNTAINS THANKS TO OROGRAPHIC LIFT IN THE SSW FLOW WITH JUST
ENOUGH MOISTURE.  WITH THE LOW SLOWLY APPROACHING...CURRENT MID
LEVEL MOISTURE AND AFTERNOON SUNSHINE WOULD EXPECT A BIT MORE
THUNDERSTORM COVERAGE FURTHER WEST THAN WHAT OCCURRED YESTERDAY.
STILL A RATHER LOW CHANCE WITH THE EXCEPTION OF THE WHITE MOUNTAINS
THOUGH.  AGAIN WITH THE DRY LOW LEVEL AIR MASS AND FAIRLY QUICK
STORM MOTION...WOULD EXPECT VERY LIMIT AMOUNTS OF RAIN WITH DRY
LIGHTNING AND GUSTY OUTFLOW WINDS BEING THE PRIMARY CONCERN.

FOR SATURDAY...THE LOW IS PASSING OVERHEAD WHICH PUSHES THE STRONG
WINDS INTO NEW MEXICO FOR A LIGHTER WIND DAY.  THIS WILL ALSO BE A
GENERALLY UNSTABLE DAY WITH A FAIR AMOUNT OF MID LEVEL MOISTURE SO
EXPECT CONVECTION TO POP UP WITH HEATING.  WITH A BIT MORE LOW LEVEL
MOISTURE AND SLOWER STORM MOTION...WOULD ANTICIPATE A BETTER CHANCE
OF WETTING RAINS UNDER ANY STORMS THAT DEVELOP.

WITH CONTINUED SLOW STORM MOTION EXPECTED...I ADDED A CHANCE OF
STORMS OVER THE NORTHEASTERN THIRD OF THE AREA SUNDAY AFTERNOON AND
OVER THE WHITES THROUGH MONDAY.  THIS IS DUE TO WRAP AROUND MOISTURE
IN THE CYCLONIC AND SLIGHTLY UNSTABLE FLOW ON THE BACK SIDE OF THE
SYSTEM.  HARD TO RULE SOME CONVECTION UNDER THOSE CONDITIONS
ESPECIALLY DURING THE AFTERNOONS.

THEN SHORT WAVE RIDGING MOVES OVERHEAD WITH TEMPERATURES REBOUNDING
QUICKLY...PEAKING AROUND 5 DEGREES WARMER THAN NORMAL WEDNESDAY AND
THURSDAY.  THAT TRANSLATES TO NEAR 100 IN THE TUCSON AREA.  THEN
THINGS APPEAR TO GET INTERESTING AGAIN LATE NEXT WEEK AS MODELS ARE
BEGINNING TO CONVERGE ON AN IDEA OF ANOTHER UPPER LOW MOVING INTO
CALIFORNIA WITH MOIST SOUTHERLY FLOW DEVELOPING OVER OUR AREA.  IF
THIS SCENARIO WERE TO PLAY OUT THAT WAY IT WOULD BRING A THREAT OF
CONVECTION TO THE AREA AGAIN LATE THURSDAY ONWARD.  WILL HAVE TO SEE
HOW THIS PLAYS OUT AS THE TIME APPROACHES.  CERNIGLIA

&&

.AVIATION...VALID THRU 24/12Z.
AN UPPER LOW SLOWLY PUSHING FROM SOUTHERN CALIFORNIA INTO SOUTHWEST
ARIZONA. SCT-BKN MID AND CIRRUS LEVEL CLOUDS AREA WIDE...LIGHT WINDS
GENERALLY UNDER 10 KT THROUGH 23/15Z. SW WINDS INCREASING THEREAFTER
THROUGH THE EVENING...ESPECIALLY NEAR KDUG...WITH WINDS 22 KT
GUSTING 32 BY LATE MORNING. ANOTHER ROUND OF ISOLD CONVECTION THIS
AFTERNOON MAINLY EAST OF KTUS. CURRENT TAFS DON'T HAVE TS MENTION AS
CONFIDENCE IS LOW WITH RESPECT TO WHERE CONVECTIVE INITIATION WILL
OCCUR AND OVERALL COVERAGE. WINDS WILL GRADUALLY DIMINISH AFTER
24/03Z BECOMING LIGHT AND LESS THAN 10 KT OVERNIGHT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THE UPPER LOW CONTINUES TO SLOW AS IT ENTERS
SOUTHERN ARIZONA...BRINGING YET ANOTHER DAY OF WINDY CONDITIONS TO
SOUTHERN ARIZONA. WINDS TODAY WILL BE HIGHEST IN THE SOUTHEASTERN
PORTIONS OF THE FORECAST AREA...HOWEVER...GUSTY CONDITIONS WILL BE
EXPERIENCED AREAWIDE. DUE TO LOW RELATIVE HUMIDITIES COMBINED WITH
THE INCREASED WINDS..A RED FLAG WARNING HAS BEEN ISSUED FROM 18Z
THROUGH 02Z TODAY FOR THE SOUTHERN THIRD OF FIRE WEATHER ZONE 152.
EASTERN PORTIONS OF 151 MAY MEET CRITERIA AT TIMES TODAY...YET DID
NOT LOOK EXTENSIVE ENOUGH TO WARRANT ADDING THE ZONE TO THE
WARNING.

AN INCREASE IN MOISTURE TODAY AND SATURDAY SHOULD CONTRIBUTE TO A
BETTER CHANCE OF MEASURABLE RAINFALL AS THE UPPER LOW PRESSURE
SYSTEM MOVES ACROSS THE AREA...ALTHOUGH RH VALUES WILL STILL LIKELY
BE ON THE LOW SIDE IN GENERAL. THE BEST CHANCE OF PRECIPITATION WILL
OCCUR ACROSS THE HIGHER TERRAIN NORTHEAST OF TUCSON. ISOLATED DRY
LIGHTNING MAY AGAIN BE AN ISSUE. A SLIGHT CHANCE OF SHOWERS WILL
CONTINUE INTO MONDAY ACROSS THE WHITE MOUNTAINS. THEREAFTER...EXPECT
A PRONOUNCED WARMING TREND SUNDAY THROUGH TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING 11 AM UNTIL 7 PM TODAY FOR THE SOUTHERN PART OF
AZZ152.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:46 PM MSTSpecial Weather StatementTWCGraham59 min

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.